Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 16, NWS Tucson, AZ

July 14, 2024Cochise County, Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 14, 2024, 5:48 PM MST for Cochise County, Pima County, Arizona. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2024, 5:48 PM MST (00:48 UTC)
Expired
Jul 14, 2024, 9:00 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Cochise County, AZ, Pima County, AZ

The radar

The Tucson radar (KEMX), 48 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 6:04 PM MSTFLASH FLOOD9 Ssw Oro Valley, AZWater rescue at Ina rd and Curtis rd.
Jul 14, 6:15 PM MSTFLASH FLOOD6 Wnw Tucson, AZ1-2 feet of water on I-10/St Marys frontage road. Stalled vehicles on roadway.
Jul 14, 6:33 PM MSTFLASH FLOOD8 Nw Tucson, AZWater rescue at Simmons rd and Flowing Wells.
Jul 14, 6:42 PM MSTFLASH FLOOD7 Sw Oro Valley, AZWater rescue at Ina rd and Comino de la Tierra.
Jul 14, 6:46 PM MSTFLASH FLOOD6 Wnw Tucson, AZWater rescue at Frontage rd and Speedway Blvd.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.8 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2024-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1009 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2024-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1009 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
2708 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

813 
WGUS55 KTWC 150048
FFWTWC
AZC003-019-150400-
/O.NEW.KTWC.FF.W.0016.240715T0048Z-240715T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
548 PM MST Sun Jul 14 2024

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Northwestern Cochise County in southeastern Arizona...
  Northeastern Pima County in southeastern Arizona...

* Until 900 PM MST.

* At 548 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the Tucson Metro Area. Between 0.75 and 1.75 
  inches of rain have fallen. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Tucson, Oro Valley, Marana, Davis-Monthan Air Force Base, Casas 
  Adobes, Drexel Heights, Flowing Wells, Tanque Verde, South Tucson, 
  San Xavier Community, Mount Lemmon/Summerhaven, Catalina 
  Foothills, Sabino Canyon Recreation Area, Tucson International 
  Airport, Saguaro National Park East, Tucson Mountain Park, Saguaro 
  National Park West, Valencia West, Tucson Estates and Picture 
  Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3250 11060 3234 11040 3234 11053 3209 11094
      3211 11105 3229 11126

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CWR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 1:47 PM MST, 4 hours 1 minute earlier.

Area forecast discussion, Jul 14, 1:47 PM MST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Tucson AZ
147 PM MST Sun Jul 14 2024

.SYNOPSIS...Temperatures will fall back closer to seasonal
averages as high pressure weakens and deeper moisture returns to the
area. Thunderstorm coverage will ramp back up starting today and
continuing into the work week. Damaging thunderstorm winds will
continue to be a threat with some storms, along with heavy rain
threats gradually increasing through the week.

&&

.DISCUSSION...Deeper moisture has spread into the area, largely
from the Gulf of CA as we see a direct push up through Sonora as
well as a surge into the lower deserts. The 12Z KTWC sounding had
precipitable water back up to 1.5 inches with marginal convective
inhibition in the morning that will be easily overcome to tap into
a marked increase in CAPE. Decent shear as well. Valley storms
should be well supported with some organized strong outflows
possible. Steering level flow is easterly, but propagation along
outflows will also be a consideration. Orientation of outflow from
the rim country should be more easterly, and could impact
northern and northwestern areas, but doesn't suggest evening
impacts for Tucson.

Ensemble means keep the high meandering around from just
east/northeast of us to nearly overhead during the coming week.
On days where the high is northeast and east of us we'll continue
to be vulnerable to strong organized outflow. On days where it's
overhead, the relative mid level warming combined with a generally
weaker flow will make for less organized shorter lived pulse
storms. Today and Monday look favorable for stronger storms. The
deeper moisture should remain in place, so localized flooding
concerns will be an issue again through the week. We'll keep an
eye on a slow moving easterly wave that is expected to meander
gradually westward across north central Mexico this week, perhaps
pushing just south of us around Thursday.

Any potential tropical systems should remain well south of any
regions that would influence our weather. Overall, typical late
July weather.

&&

.AVIATION...Valid through 16/00Z.
SCT-BKN clouds at 8k-12k ft AGL thru 15/04Z and again aft 15/18Z,
with diminishing cloud cover between 15/04Z and 15/18Z. ISOLD/SCT
TSRA/SHRA thru 15/04Z, mainly south of KTUS from KFHU westward
through Santa Cruz county and into central/western Pima county and
also in the White Mountains. SCT TSRA/SHRA developing areawide again
aft 15/19Z. MVFR conditions in TSRA, with mountain obscurations,
vsby reductions and wind gusts to 40+ knots. Outside of TSRA, SFC
wind at most locations 12 knots or less favoring a SWLY thru NWLY
direction during the afternoon/early evening hours and variable in
direction at other times. The exception will be in the upper Gila
River valley near KSAD where WLY/NWLY SFC wind will be 12-18 kts
with gusts to 26 kts thru 15/04Z and again aft 15/18Z. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Deeper moisture has moved back into southeast
Arizona and typical mid July moisture levels are expected through
the week. This will result in the daily cycle of mainly afternoon
and evening showers and thunderstorms, with the potential for more
widespread rainfall. The main threats will be strong, gusty and
erratic outflow winds and heavy rainfall leading to localized flash
flooding. Minimum relative humidity values will be 17-30 percent in
most lower elevation locations and 30-45 percent in mountain areas.
Away from thunderstorms, 20-foot winds will generally be 15 mph or
less, with afternoon/early evening gusts to 20-25 mph and light
winds overnight. The exception will be in the upper Gila River
valley around Safford, where afternoon/early evening winds will be
west-northwest at 15-20 mph and gusts to 25-30 mph through
Wednesday. Wind direction will primarily be southwest through
northwest into the middle of the week, with winds switching to an
easterly direction Thursday and Friday.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 14, 4:33 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Tucson AZ
433 PM MST Sun Jul 14 2024

AZZ503-504-507-513-514-150030-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
433 PM MST Sun Jul 14 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN PIMA AND WEST
CENTRAL COCHISE COUNTIES THROUGH 530 PM MST...

At 432 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Saguaro National Park East to
7 miles southeast of Corona De Tucson. Movement was west at 15 mph.
These storms are expected to push into the Tucson Metro Area between
5 and 6 PM MST.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tucson, Sahuarita, Green Valley, Davis-Monthan Air Force Base, Drexel
Heights, Tanque Verde, Vail, Corona De Tucson, South Tucson, Pascua
Pueblo Yaqui Reservation, East Sahuarita, San Xavier Community,
Sabino Canyon Recreation Area, Summit, Catalina Foothills, Tucson
International Airport, Saguaro National Park East, Rita Ranch,
Mescal, and San Xavier Mission.

This includes the following highways...
 Interstate 10 between mile markers 257 and 297.
 Interstate 19 between mile markers 37 and 63.
 Route 83 between mile markers 39 and 58.
 Route 86 between mile markers 169 and 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3241 11089 3185 11122 3174 11063 3218 11024
TIME...MOT...LOC 2332Z 105DEG 15KT 3216 11047 3185 11072

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CWR
Local storm report, Jul 14, 4:59 PM MST, 49 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
459 PM MST Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     Tstm Wnd Gst     18 SE Tucson            31.99N 110.71W
07/14/2024  M61 MPH          Pima               AZ   Public

            Report of 61M gust and 1/4 inch to 3/4 inch
            hail.

&&
Local storm report, Jul 14, 5:04 PM MST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
504 PM MST Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     Tstm Wnd Gst     20 SE Tucson            31.97N 110.69W
07/14/2024  M66 MPH          Pima               AZ   Public

            Personal weather station reported 66M wind
            gust.

&&

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 5:04 PM MSTAreal Flood AdvisoryTWCPima116 min
Jul 14, 5:29 PM MSTDust Storm AdvisoryTWCPima, Pinal61 min
Jul 14, 5:29 PM MSTFlash Flood Warning Considerable damage threatTWCCochise, Pima118 min
Jul 14, 5:39 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Pinal66 min
Jul 14, 6:00 PM MSTTornado WarningTWCPima, Pinal15 min
Jul 14, 6:04 PM MSTDust Storm WarningTWCPima, Pinal91 min
Jul 14, 6:22 PM MSTTornado WarningTWCPima23 min
Jul 14, 6:26 PM MSTSevere Thunderstorm WarningTWCPima, Pinal64 min
Jul 14, 6:45 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCPima, Pinal45 min
Jul 14, 6:47 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 14, 6:49 PM MSTSevere Thunderstorm WarningTWCPinal30 min
Jul 14, 7:01 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal3 hr
Jul 14, 7:24 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCPima, Pinal51 min
Jul 14, 8:11 PM MSTSevere Thunderstorm WarningTWCPima, Pinal49 min
Jul 15, 1:14 PM MSTSevere Thunderstorm WarningTWCCochise22 min
Jul 15, 2:30 PM MSTSevere Thunderstorm WarningTWCCochise45 min
Jul 15, 2:39 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee3 hr
Jul 15, 2:49 PM MSTSevere Thunderstorm WarningTWCCochise41 min
Jul 15, 2:59 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 15, 3:11 PM MSTSevere Thunderstorm WarningTWCCochise49 min
Jul 15, 3:38 PM MSTAreal Flood AdvisoryTWCCochise112 min
Jul 15, 3:44 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCCochise61 min
Jul 15, 4:03 PM MSTSevere Thunderstorm WarningTWCCochise20 min
Jul 15, 4:21 PM MSTSevere Thunderstorm WarningTWCCochise39 min
Jul 15, 4:37 PM MSTSevere Thunderstorm WarningTWCSanta Cruz38 min
Jul 15, 4:39 PM MSTSevere Thunderstorm WarningTWCCochise51 min
Jul 15, 4:52 PM MSTSevere Thunderstorm WarningTWCCochise38 min
Jul 15, 4:54 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.